Purchase this article with an account.
Heather A. Hancock, Clyde Guidry, Russell W. Read, Edgar L. Ready, Timothy W. Kraft; Acute Aminoglycoside Retinal Toxicity In Vivo and In Vitro. Invest. Ophthalmol. Vis. Sci. 2005;46(12):4804-4808. doi: https://doi.org/10.1167/iovs.05-0604.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
purpose. Intentional and inadvertent intraocular administration of aminoglycosides is associated with cases of retinal toxicity. Clinical manifestations resemble a vaso-occlusive event and include edema, intraretinal hemorrhage, and nonperfusion detected by fluorescein angiogram. This study was conducted to measure the retinal function in avascular and isolated perfused retinas to separate vascular and neurologic effects of gentamicin. Enhanced understanding of the mechanism of gentamicin toxicity may lead to development of aminoglycosides that can be used to treat ophthalmic infections without retinal damage.
methods. Whole animals and isolated rabbit and rat retina preparations were used to study the dose dependence and reversibility of toxicity on the ERG, with a 1- and a 10-mg/mL solution of gentamicin. The amplitude and implicit times of the a-, b-, and c-waves were measured before, during, and after exposure to the drug.
results. In whole-animal ERG studies, intraocular administration of gentamicin eliminated the b-wave but left the a-wave intact. The c-wave was reduced in amplitude. Histopathologic evaluation demonstrated diffuse disruption of the nerve fiber layer and the inner plexiform layers. Isolated retinal studies showed that the b-wave was reduced in amplitude in the presence of low-dose gentamicin (1 mg/mL) and completely eliminated by high-dose gentamicin (10 mg/mL). This effect was reversible for short-term exposure to gentamicin.
conclusions. The results indicate that the initial loss of function due to exposure to aminoglycoside antibiotics is independent of the vascular supply. Elimination of the b-wave was dose dependent and reversible, indicating that a component of gentamicin toxicity is mediated through pathways other than vascular supply. Short-term effects are reversible, suggesting a receptor-mediated process.
This PDF is available to Subscribers Only